The links between contraceptives and blood clots:
- Estrogen-based contraceptives can increase the risks for a life-threatening blood clot.
- Risks are present whether the estrogen is delivered into the blood stream with pills, a patch, an injection, or a vaginal ring contraceptive. The risk is highest when first starting these prescriptions.
Why does estrogen-based contraceptive use increase the risk of blood clots?
- Hormonal changes can cause blood cells to bind together more readily.
- Taking estrogen contraceptives can increase risks if you have other risk factors such as
- Inherited blood-clotting disorders
- Family history of blood clots
- Prolonged travel
How can I reduce risk of an estrogen/contraceptive-related blood clot?
Maintain a healthy weight.Keep your weight at a healthy level with diet and exercise.
Stay hydrated, especially during long-travel.
Graduated compression stockings can be worn if advised by your healthcare provider.
Know the symptoms.
Learn to recognize the symptoms of a dangerous blood clot and speak up if you notice anything that concerns you.
Know Your Risk for a Dangerous Blood Clot
A blood clot may affect anyone, but some people are at higher risk. If you are in one or more of these special risk groups, it’s important to learn how to lower your risks.